Cancer drugs can cause loss of appetite or taste changes. But there are things that you can do to help you cope.
Changes in appetite
Changes to your appetite can be distressing to you and your family and friends. Eating is a social and enjoyable activity, and you or they might feel upset if you don’t feel like taking part.
You can lose your appetite for a variety of reasons when you are having cancer treatment.
The side effects of the following drugs can put you off your food and drinks:
- targeted cancer drugs
Other drugs, such as hormone therapies or bisphosphonates can cause mild sickness that might put you off your food.
Cancer itself and certain chemicals that are released can also cause a change to your appetite.
Fatigue, pain and depression can cause a lack of energy. So you might not have the motivation to eat.
You can try the tips on the list below to help you cope with a loss of appetite.
Tips for loss of appetite
- Eating several small meals and snacks throughout the day can be easier to manage.
- If you are worried about losing weight, ask your doctor for high calorie drinks that you can sip between chemotherapy treatments.
- There aren't any rules about what you should and shouldn't eat, if you feel like it, try it.
- Don't give yourself a hard time if you don't feel like eating in the 2 or 3 days after your treatments as you can make up for lost calories in between treatments.
- It is very important to drink plenty even if you can't eat.
- Don't fill your stomach with a large amount of liquid before eating.
- Try to eat high calorie foods to keep your weight up.
Changes in taste
The drugs that usually cause taste changes are some:
- chemotherapy drugs
- targeted cancer drugs
- other drugs, for example, anti sickness medicines
With chemotherapy, it depends on:
- the type of drug
- the dose
- how the body processes the drug
Doctors think that some chemotherapy drugs cause taste changes because they have a direct effect on cells in the mouth. These are the cells responsible for taste. They are also called taste receptor cells.
Some chemotherapy drugs also cause changes to the spit (saliva) in the mouth. This too affects taste.
You might lose weight when having taste changes as it can affect your appetite. You might go off certain foods because they taste different from what they usually do. Some people find that they start preferring spicy food.
You can try the tips on the list below to help you cope with taste changes.
Tips for taste changes
- Avoid foods that taste strange to you, but try them again every few weeks as your taste may have gone back to normal.
- Choose foods that have strong flavours if all your food tastes the same. Try adding garlic, lemon juice, herbs and spices, and marinades.
- Marinate foods overnight or for a few hours (even 10 minutes will make a difference). Make a marinade with a couple of tablespoons of olive oil, and whichever herbs or spices you fancy. Add a splash of wine or some lemon juice if you like.
- You could use a dry marinade – sometimes called a rub. Mix up spices and herbs and slap onto uncooked meat or fish with clean hands.
- Avoid hot (spicy) foods if you have a sore or infected mouth.
- Gravies and bottled sauces can help to add flavours to a meal.
- You might find you prefer stronger versions of your favourite foods such as smoked ham or bacon or strongly flavoured cheese.
- You may prefer to avoid your favourite foods and drinks altogether during chemotherapy so there is no danger of going off them for good. This is particularly useful for children.
- Use plastic utensils if food tastes metallic. It can help to reduce the metallic taste.
- Avoid very cold or hot foods.
- Use chutney, pickle or relish to add flavours to food.
- Italian dressings, sweet and sour sauce and sweet fruit juice will enhance flavours.
- Keep your mouth clean and brush your teeth well.
- Tart foods have a strong taste. Consider lemons, limes, oranges and gooseberries, lemon yoghurt, lemon cheesecake, orange mouse, lemon sorbet and stewed gooseberries (avoid if you have a sore mouth).